Drought, Osage
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Multiple rainfall events affected eastern Oklahoma during February, with the area generally receiving between three and eight inches of precipitation during the month. As a result, much of the area received above average precipitation for the month, with a lot of the region receiving between 150 and 300 percent of normal average amounts for the month.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Multiple rainfall events affected eastern Oklahoma during February, with the area generally receiving between three and eight inches of precipitation during the month. As a result, much of the area received above average precipitation for the month, with a lot of the region receiving between 150 and 300 percent of normal average amounts for the month. Subsequently, ongoing long-term drought conditions improved across much of the area during February. The exception was across portions of Osage and Pawnee Counties, which received below average precipitation for the month, and where extreme (D3) to exceptional (D4) drought conditions persisted. Extreme (D3) drought conditions improved to severe (D2) drought conditions across portions of Okfuskee, Creek, Washington, Nowata, Tulsa, Rogers, and Craig Counties. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1045 PM CST Tue Jan 31 2023
...New AVIATION...
.SHORT TERM...
(The rest of tonight)
Issued at 940 PM CST Tue Jan 31 2023
Areas of light precip are likely to pass across far SE OK through
the overnight hours and contribute to already slick roadways.
Current advisory for these scenario is on track.
Latest guidance continues to support expanding precipitation
across the region tomorrow afternoon through tomorrow night.
The potential for higher icing remains possible warranting the
current watch area. A full suite of overnight guidance will be
available for any further updates to the headlines.
&&
.LONG TERM...
(Tomorrow through Tuesday)
Issued at 244 PM CST Tue Jan 31 2023
The main concern after tonight is the potential for ice
accumulation, possibly significant, across parts of southeast
Oklahoma and west central Arkansas from late Wednesday afternoon
into Thursday morning. This period will be covered by a Winter
Storm Watch, separate from the ongoing highlights, as there should
be a break in impactful precip from late tonight through at least
Wednesday morning.
Precipitation will begin to expand northeast across southeast OK
and into western AR by mid to late Wed afternoon as the primary
upper low, presently centered near Yuma, AZ ejects east with
stronger forcing expected to generally be focused to the south of
I-40 through Thursday morning. Thermal profiles by this time will
generally favor liquid precip as warm layer aloft strengthens.
However, the shallow cold air in the lower levels will likely
prove to be tough to remove. Models are coming around finally to
this idea and given initially dry low levels, wet bulb cooling
will also help to keep sfc temps at or below freezing once the
onset of precip occurs. This sets up high potential for
accumulating ice, which will be the focus of the watch. There is
at least limited potential for convective elements to enhance
precip amounts, and some of the CAMs do indicate this possibility
as mid level lapse rates above cold air remain relatively steep.
So while currently forecast ice amounts are borderline for a
warning, should be noted that some areas could end up with
considerably more. Farther north, lighter ice amounts will be
possible and an advisory may ultimately need to cover parts of NE
OK and NW AR.
Beyond this system, a quiet stretch of weather with warming
temperatures is expected. Next chance of precip looks to be about
next Tuesday, but temps will be well above normal by then.
&&
.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Tue Jan 31 2023
MVFR cigs continue to hang around KFSM this evening and will
likely continue through most of the period. Otherwise, cigs have
scattered out for the most part with a steady stream of high
clouds overhead. Another wave of precipitation, mostly in the form
of freezing rain will arrive tomorrow afternoon across SE OK and
then spread into west central Arkansas by evening. Freezing rain
could be heavy at times and IFR/LIFR cigs will also be likely for
those sites. Most of the precipitation is expected to stay south
of NE OK sites, though some very light wintry mix precip will be
possible for a brief time tomorrow evening.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 19 32 26 46 / 0 10 30 10
FSM 25 35 30 43 / 0 20 70 20
MLC 21 31 27 41 / 0 50 80 30
BVO 14 34 22 48 / 0 0 10 10
FYV 18 35 27 43 / 0 10 50 20
BYV 18 30 28 43 / 0 0 40 10
MKO 21 32 28 42 / 0 10 50 20
MIO 17 34 25 46 / 0 0 10 10
F10 20 31 28 43 / 0 20 50 20
HHW 24 32 30 43 / 20 80 90 50
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Wednesday afternoon through Thursday
morning for OKZ049-053-072>076.
Winter Weather Advisory until 6 AM CST Wednesday for OKZ049-053-
076.
AR...Winter Storm Watch from Wednesday afternoon through Thursday
morning for ARZ019-020-029.
&&
SHORT TERM...07
LONG TERM....14
AVIATION...04Hazardous Weather Outlook National Weather Service Tulsa OK 441 PM CST Tue Jan 31 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 441 PM CST Tue Jan 31 2023 ...WINTER WEATHER IMPACTS CONTINUE THROUGH WEDNESDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. WINTER WEATHER. FREEZING DRIZZLE. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Areas of freezing drizzle will likely persist across southeast Oklahoma through the overnight hours. Additional ice amounts will be very light however slick spots will be maintained especially on bridges and overpasses. Additional ice accumulations are forecast for Wednesday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY and THURSDAY...Winter Weather Potential. FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY...No Hazards. MONDAY...High Wind Potential. EXTENDED DISCUSSION... A large area of freezing rain will spread across north Texas and eventually into portions of eastern Oklahoma and northwest Arkansas late Wednesday through Wednesday night. Additional ice accumulations around one quarter inch are forecast for much of southeast Oklahoma into west central Arkansas through early Thursday morning. Light ice accumulations will be possible further north across northeast Oklahoma and far northwest Arkansas. Travel impacts are likely to expand due to the additional icing. Precipitation is expected to end early Thursday with a warming and drying trend from late week into next weekend. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082089, 1082090, 1082091, 1082092, 1082093, 1082094, 1082095, 1082096, 1082097, 1082098, 1082099, 1082100, 1082101, 1082102, 1082106, 1082107, 1082108.